Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 130, NWS Pueblo, CO

August 10, 1998Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 10, 1998, 5:52 PM MDT for Las Animas County, Colorado. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 10, 1998, 5:52 PM MDT (23:52 UTC)
Expired
Aug 10, 1998, 6:50 PM MDT
In force
58 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 6:00 PM MDTHail 0.75Ville Green, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

772 
WUUS1 KPUB 102353 RRA
SVRPUB
COC071-110050-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
552 PM MDT MON AUG 10 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 650 PM MDT

* AT 548 PM MDT...RADAR SHOWED A SEVERE STORM NEAR VILLEGREEN OR 60
  MILES EAST NORTHEAST OF TRINIDAD MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED WILL BE ACROSS VILLEGREEN THROUGH 610 PM
AND TO NEAR HIGHWAY 109 NORTH OF KIM AROUND 615 PM.  AT THIS TIME...
THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND
DAMAGING WINDS.  IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO
SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT
OFFERS THE BEST PROTECTION.  SEVERE STORMS CAN PRODUCE TORNADOES
WITH LITTLE WARNING.

SR/SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:45 PM MDT, 4 hours 7 minutes earlier.

Area forecast discussion, Aug 10, 1:45 PM MDT, 4 hours 7 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
145 PM MDT MON AUG 10 1998

CONCERNS AGAIN TONIGHT ARE POTENTIAL FOR SEVERE THUNDERSTORMS...HEAVY RAIN
PRODUCING STORMS AND THUNDERSTORM COVERAGE.  SCT TSTMS DEVELOPING ACROSS
THE CENTRAL MTNS FROM WY TO NM IN 700 MB THETA-E RIDGE AXIS.  WATER VAPOR
LOOP SHOWS CONSIDERABLE MID/UPPER LEVEL MOISTURE MOVING ACROSS WRN HALF
OF CO.  WSR-88D ANALYSIS SHOWS MOST STORMS SO FAR HAVE BEEN PULSE TYPE
BUT EXPECT STORMS TO CONTINUE TO STRENGTHEN WITH ISOLD PULSE SEVERE
STORMS OVER THE MTNS DUE TO EXPECTED INSTABILITY.  NO DISCERNABLE S/WVS
SEEN IN SATELLITE LOOPS OR MODEL PROGS.  STEERING WINDS OVER THE MTNS
SHOULD BE LIGHT BASED ON MODEL PROGS AND PRECIPITABLE WATER VALUES SHOULD
BE INCREASING BASED ON MOISTURE INFLUX...SO WILL LIKELY MENTION LOCALLY
HEAVY RAIN THERE.  FORECAST TODAY IS MORE DIFFICULT ACROSS ERN PLAINS.
THE S/WV THAT ADDED LIFT TO STORMS YESTERDAY IS MOVING AWAY TODAY WITH
SOME WEAK DOWNWARD FORCING BUT PROBABLY NOT ENOUGH TO STIFLE CONVECTION.
VISIBLE LOOP SHOWS LOW CLOUDS ADVECTING WWRD OVER FAR ERN PLAINS AND
DEWPOINTS AT LAA/SPD HAVE BEEN SLOWLY INCREASING.  ETA SHOWS FAIRLY
HIGH CAPES OF 1000-1700 J/KG AT 00Z ACROSS ERN PLAINS WHICH LOOKS
REASONABLE CONSIDERING ADVECTION OF LLVL MOISTURE.  IF WE GET SUFFICIENT
HEATING BEFORE MID CLOUDS MOVE IN...BELIEVE SCT CONVECTION WILL DEVELOP
OVER ERN PLAINS THIS AFTERNOON WITH ISOLD SEVERE STORMS...ESPECIALLY
NEAR MTNS WHERE LIFT FROM UPSLOPE WILL BE THE GREATEST.  MAY NEED TO
MENTION LOCALLY HEAVY RAIN OVER PLAINS TOO AS STEERING WINDS SHOULD
REMAIN LIGHT.  CONVECTION COULD CONTINUE INTO THE LATE NIGHT HOURS
WITH THETA-E TRIDGE IN THE AREA AND TYPICAL MOONSOONAL PATTERN.   SR

In the hours before

Local storm report, Aug 10, 2:34 PM MDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
234 PM MDT MON AUG 10 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    31 WNW TRINIDAD           CO    .75 INCH HAIL
08/10/98   LAS ANIMAS
Local storm report, Aug 10, 2:34 PM MDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
234 PM MDT MON AUG 10 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    31 WNW TRINIDAD           CO    .75 INCH HAIL
08/10/98   LAS ANIMAS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:09 PM MDTSevere Thunderstorm WarningPUBCrowley61 min
Aug 9, 8:36 PM MDTFlash Flood WarningPUBKiowa119 min
Aug 10, 1:55 PM MDTSevere Thunderstorm WarningPUBLas Animas60 min
Aug 10, 4:18 PM MDTSevere Thunderstorm WarningPUBLas Animas62 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.